Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 90, NWS Flagstaff, AZ

September 5, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 5, 2017, 7:25 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 7:25 PM MST (02:25 UTC)
Expired
Sep 5, 2017, 10:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 102 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS55 KFGZ 060225
FFWFGZ
AZC025-060515-
/O.NEW.KFGZ.FF.W.0090.170906T0225Z-170906T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
725 PM MST TUE SEP 5 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1015 PM MST

* At 721 PM MST, Doppler radar indicated heavy rain across the 
  Goodwin fire scar. Flash flooding is expected to begin shortly 
  specifically along Turkey and Pine Creeks along with Grapevine and 
  Big Bug Creek.

* Some locations that will experience flooding include...
  Mayer.

This includes State Route 69 between mile markers 268 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3440 11222 3437 11218 3438 11223 3437 11226
      3434 11230 3431 11227 3431 11236 3433 11238
      3436 11238 3442 11235 3444 11226

$$

McCollum
4 follow-up statements
564 
WGUS75 KFGZ 060245
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
745 PM MST TUE SEP 5 2017

AZC025-060515-
/O.CON.KFGZ.FF.W.0090.000000T0000Z-170906T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
745 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
YAVAPAI COUNTY...

At 739 PM MST, Doppler radar indicated heavy rain continued across 
the Goodwin fire scar. Up to one inch of rain has already fallen 
over Turkey Creek and Pine Creek.

Excessive rainfall over the burn scar will likely result in debris 
flow moving through Turkey and Pine Creeks. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

Also, heavy rain just to the west of Mayer will result in flash 
flooding in washes that lead to Big Bug Creek through and to the 
south of Mayer.

This includes State Route 69 between mile markers 268 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3440 11222 3437 11218 3438 11223 3437 11226
      3434 11230 3431 11227 3431 11236 3433 11238
      3436 11238 3442 11235 3444 11226

$$

McCollum
873 
WGUS75 KFGZ 060311
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
811 PM MST TUE SEP 5 2017

AZC025-060515-
/O.CON.KFGZ.FF.W.0090.000000T0000Z-170906T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
811 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
YAVAPAI COUNTY...

At 806 PM MST, Doppler radar indicated moderate rain continued over 
portions of the Goodwin fire scar. Up to one inch of rain has fallen 
over southern portions of the fire scar with Turkey Creek and Pine 
Creek the most impacted. Based on gage data Big Bug Creek will only 
experience a small rise in flow


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Life threatening flash floods and debris flows will occur in the 
Turkey Creek and Pine Creek drainages. Act quickly and avoid these 
areas!

&&

LAT...LON 3440 11222 3437 11218 3438 11223 3437 11226
      3434 11230 3431 11227 3431 11236 3433 11238
      3436 11238 3442 11235 3444 11226

$$

McCollum
866 
WGUS75 KFGZ 060415
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
915 PM MST TUE SEP 5 2017

AZC025-060515-
/O.CON.KFGZ.FF.W.0090.000000T0000Z-170906T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
915 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
YAVAPAI COUNTY...

At 911 PM MST, Doppler radar was showing light rain over the Goodwin 
fire scar. Heavy rain has ended. Runoff along Turkey and Pine Creeks 
still could pose a threat so the Flash Flood warning remains in 
effect until 1015 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3440 11222 3437 11218 3438 11223 3437 11226
      3434 11230 3431 11227 3431 11236 3433 11238
      3436 11238 3442 11235 3444 11226

$$

McCollum
100 
WGUS75 KFGZ 060507
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1007 PM MST TUE SEP 5 2017

AZC025-060515-
/O.EXP.KFGZ.FF.W.0090.000000T0000Z-170906T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1007 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1015 PM
MST...

Rain has ended across the Goodwin fire scar. Flash flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures or areas of flowing/ponding water on 
roadways.

LAT...LON 3440 11222 3437 11218 3438 11223 3437 11226
      3434 11230 3431 11227 3431 11236 3433 11238
      3436 11238 3442 11235 3444 11226

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:22 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 5, 3:22 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
322 PM MST Tue Sep 5 2017

.SYNOPSIS...A decrease in shower and thunderstorm activity is
anticipated Wednesday and Thursday. Southerly flow will bring more
moisture into the region Friday and over the weekend resulting in
increased showers and thunderstorms. High temperatures will
gradually decrease to near average the remainder of the week.

&&

.DISCUSSION...Active day across northern Arizona with scattered
thunderstorms affecting a large portion of the area. So far,
storms have been most prevalent along the Mogollon Rim, but
expect these to progress toward the southwest into the lower
elevations through the remainder of the afternoon and evening.
Multiple outflow boundaries are evident on radar which has
provided additional lift for storm development. Another area of
storms over northern Navajo and Apache counties will continue to
drop southwest and likely reach the Flagstaff area early this
evening around 6-7pm. Latest hi-res guidance does indicate storm
coverage and intensity diminishing after sunset with the loss of
daytime heating.

We are expecting a bit of a lull in the thunderstorm coverage
Wednesday and Thursday as the flow turns a bit more southeast and
less moisture is present over the region. As the ridge breaks down
and shifts east of the area, southerly flow will become dominant
again Friday and into the weekend. This will advect more moisture
rich air into the region and increase showers and thunderstorms
once again. The gradual cooling trend in temperatures will
continue through the week to near normal values for early
September.

&&

.AVIATION...For the 00Z package...Isolated to scattered SHRA/TSRA
will gradually diminish through the evening hours, persisting
longest along the Mogollon Rim and to the southwest. Stronger cells
will produce moderate to heavy rain and gusty winds up to 45 kts.
Isolated SHRA/TSRA will re-develop after 18z Wednesday, but coverage
will be significantly less than today. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A slight decrease in moisture over the area is
expected Wednesday and Thursday before moisture and thunderstorm
activity increases again Friday into the weekend. Daytime
temperatures will trend down closer to early September averages.
Outside of storms, winds will remain light with a slight increase in
southerly wind by late in the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 5, 4:40 AM MST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
440 AM MST Tue Sep 5 2017

AZZ004>018-037>040-060200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
440 AM MST Tue Sep 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop along the Mogollon
Rim and White Mountains by early afternoon, then move into
northern Gila and Yavapai County from mid afternoon into early
evening. Some of the storms could become strong, with wind gusts
near 50 mph and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances shift mainly to areas along and north of the
Mogollon Rim for Wednesday and Thursday. By Friday and Saturday,
increasing moisture will bring a higher chance of showers and
thunderstorms to all of northern Arizona. There will also be an
increased chance of localized heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 5, 3:18 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
318 PM MST TUE SEP 5 2017

AZZ018-052245-
Northern Gila County-
318 PM MST TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...

At 318 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonto Village, or 12 miles east of Payson, moving southwest at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tonto Village, Kohls Ranch, Hunter Creek, Mead Ranch, Bear Flat,
Upper Tonto Creek Campground, Christopher Creek Campground, Ponderosa
Campground and Sharp Creek Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3437 11115 3431 11098 3417 11111 3427 11127
TIME...MOT...LOC 2218Z 031DEG 15KT 3429 11112

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:04 PM MSTAreal Flood AdvisoryFGZYavapai116 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.